Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Nashville, TN

February 5, 2020Giles County, Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 5, 2020, 5:50 PM CST for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 40 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 5:50 PM CST (23:50 UTC)
Expired
Feb 5, 2020, 6:30 PM CST
In force
40 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Giles County, TN, Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 5:56 PM CSTTSTM WND DMG7 Wsw Lawrenceburg, TNPOWER LINES DOWN NEAR WATERLOO ROAD AT HH LANE
Feb 5, 5:56 PM CSTTORNADO2 Wsw Loretto, TNTHIS EF-1 TORNADO TOUCHED DOWN ALONG RIDDLE LANE CAUSING TREE DAMAGE AS WELL AS DAMAGE TO THE OUTFIELD WALL AT THE LORETTO SPORTS COMPLEX. THE TORNADO TRAVELED EAST-NORTHEAST TAKING DOWN ADDITIONAL TREES AND POWERLINES. ON HIGHWAY 43, THE FIRST FARMERS BANK SI
Feb 5, 5:56 PM CSTTORNADO4 Wsw Lawrenceburg, TN*** 1 INJ *** THIS EF-1 TORNADO INITIALLY TOUCHED DOWN ALONG GLENN SPRINGS ROAD DOWNING SEVERAL TREES INCLUDING A LARGE TREE FALLING ON A HOUSE. THE TORNADO THEN CROSSED HIGHWAY 64 CONTINUING ITS DESTRUCTION OF MOSTLY TREES, POWERLINES, AND ROOFS AS IT MOVED T
Feb 5, 6:00 PM CSTTSTM WND DMG2 E Lawrenceburg, TNHOUSE DAMAGED AT 4345 GIMLET RD.
Feb 5, 6:01 PM CSTTSTM WND GST 61Lawrenceburg, TNREPORTED AT LAWRENCE COUNTY EOC. SUSTAINED WINDS ABOVE 50 MPH AS WELL.
Feb 5, 6:05 PM CSTTSTM WND DMGLoretto, TNTREE ACROSS MAIN ST
Feb 5, 6:10 PM CSTTSTM WND DMG1 Sw Lawrenceburg, TNTWO TREES ON HOUSE AT WEST POINT RD AND WATERLOO RD.
Feb 5, 6:12 PM CSTTSTM WND DMGLawrenceburg, TNINJURIES WITH A BUILDING DAMAGED AT OLD HWY 64 JUST EAST OF LAWRENCEBURG
Feb 5, 6:13 PM CSTTSTM WND DMGLawrenceburg, TNROOF BLOWN OFF A HOUSE AT GLEN SPRINGS RD ON THE WEST SIDE OF LAWRENCEBURG.
Feb 5, 6:14 PM CSTTSTM WND DMGLawrenceburg, TNROOF DAMAGE TO THE LAWRENCEBURG PUBLIC LIBRARY ON EAST GAINES STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:25 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KOHX 052350
SVROHX
TNC055-099-181-060030-
/O.NEW.KOHX.SV.W.0028.200205T2350Z-200206T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
550 PM CST Wed Feb 5 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wayne County in Middle Tennessee...
  Southern Lawrence County in Middle Tennessee...
  Giles County in Middle Tennessee...

* Until 630 PM CST.

* At 549 PM CST, a severe thunderstorm was located 7 miles west of
  Loretto, or 18 miles southwest of Lawrenceburg, moving east at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceburg, Pulaski, Loretto, Ardmore, St. Joseph, Elkton, Minor
  Hill, Goodspring, Leoma, Westpoint, Frankewing, Iron City and
  Prospect.

This includes Interstate 65 between mile markers 1 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8771 3521 8765 3533 8690 3532 8691
      3530 8686 3532 8685 3529 8683 3499 8684
TIME...MOT...LOC 2349Z 259DEG 54KT 3505 8756 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
520 
WWUS54 KOHX 060010
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
610 PM CST Wed Feb 5 2020

TNC181-060019-
/O.CAN.KOHX.SV.W.0028.000000T0000Z-200206T0030Z/
Wayne TN-
610 PM CST Wed Feb 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8755 3524 8749 3533 8690 3532 8691
      3530 8686 3532 8685 3529 8683 3499 8684
TIME...MOT...LOC 0009Z 259DEG 54KT 3511 8719 

$$

TNC055-099-060030-
/O.CON.KOHX.SV.W.0028.000000T0000Z-200206T0030Z/
Lawrence TN-Giles TN-
610 PM CST Wed Feb 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTHERN LAWRENCE AND GILES COUNTIES...

At 609 PM CST, a severe thunderstorm was located 10 miles southwest
of Pulaski, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Ardmore, St. Joseph, Elkton, Minor
Hill, Goodspring, Leoma, Frankewing and Prospect.

This includes Interstate 65 between mile markers 1 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8755 3524 8749 3533 8690 3532 8691
      3530 8686 3532 8685 3529 8683 3499 8684
TIME...MOT...LOC 0009Z 259DEG 54KT 3511 8719 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:49 PM CST, 1 minute earlier.

Area forecast discussion, Feb 5, 5:49 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
549 PM CST Wed Feb 5 2020

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

Latest laps data shows a helicity spike across ne MS into far
southwestern middle TN around 23Z. Instability parameters drop off
noticeably to the north which is along and north of the boundary.
However, some elevated instability resides north of the boundary
with occasional lightning strikes as far north as I-40. Otw, storm
history thus far only includes a few wind reports in northeastern
MS. Current Tor watch in good shape with the strongest activity
just no exiting Wayne co.

&&

.PREV DISCUSSION.../ISSUED /

A weather-filled afternoon is ongoing across Middle TN. On and off
showers from this morning are still the case across most of the
area, but as the warm front (currently draped approx west to east
across southern Middle TN) lifts northward, heavier showers and a
few thunderstorms have started moving in from the south. As this
warm front inches northward over the next several hours, multiple
upper level waves are expected to traverse along it. The first one
should continue to lift some instability into our southern counties
and combined with 55-60 kts of bulk shear, will open the door for a
couple of storms with damaging wind gusts near the Alabama state
line late this afternoon/early this evening. The second will be
later tonight and with the reduction of instability, it should only
be a proficient rainmaker. Another 1-3 inches is possible tonight
and first thing tomorrow morning in the areas that currently have
a Flood Watch posted. This additional rainfall is likely to
create localized flooding issues, but more so, rises on area
rivers, streams and creeks overnight and lasting into the day
tomorrow. As with any flooding scenario, please don't take it
lightly. Is it May 2010-type flooding? No, but it doesn't need to
be that bad to make someone's day horrible. If you live in a flood
prone area, please review your safety plan now and be prepared to
move to higher ground quickly, if need be.

By this time tomorrow, the cold front associated with this system
should be moving through the mid-state, dropping temperatures
fairly rapidly. What stinks is that we may very well have plenty
of precip left over as the air gets cold enough for wintry stuff.
A changeover from rain to a mix of rain and snow, to potentially
all snow is in the works for Thursday night. I do have some very
light accumulations in the forecast for the typical areas with
this type of set-up -- along the KY/TN state line and on the
Cumberland Plateau. Models have close to an inch in several places
I've mentioned, but with warm, wet grounds, I don't see that much
snow accumulating. A dusting to a quarter inch is more likely in
the areas I mentioned, with close to an inch in a few spots on the
Plateau by Friday morning. As we close in on this time frame,
we'll analyze further for the potential of any winter headlines
that may be necessary.

If that isn't enough, temperatures aren't expected to warm up enough
before another clipper moves through the region Friday Night and
Saturday morning. Light snow will be possible yet again, but we'll
have to see about any accumulations.

The sun might actually return on Sunday. Yes, I said it. The orb
might finally make its return. But -- as quickly as Monday, yet
another weather system will be on our doorstep, kicking off the
start of another unsettled pattern and quite a bit more rainfall for
the start of next week.

&&

.AVIATION...
00Z TAF DISCUSSION.

Stationary frontal boundary currently draped from sw-ne across the
mid state. Latest sfc analysis places a surface low near Tupelo
MS. This feature will ride northeastward overnight and bring an
increasing threat of heavy rainfall. Additionally, thunderstorm
activity will also be possible along and to the southeast of the
sfc low track. Rainfall will be heavy at times across southern
middle TN and the central and southern Plateau. Therefore, the CSV
area could experience some tstm activity with the potential for
higher wind gusts.

Further northwest across the remaining taf sites, these areas will
be to the northwest of the low track. Thus, tstm activity is less
likely. However, some heavier rainfall will still be possible for
the BNA and MQY areas.

Otw, look for cloudiness and shower activity to persist through
the day on Thursday. Beyond the 24 hr taf period, look for the
potential for some snowfall on Thursday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      46  48  33  41  34 /  90  40  40  10  20
Clarksville    40  42  31  40  32 /  80  30  40  10  20
Crossville     57  60  31  37  28 / 100  80  60  20  20
Columbia       47  49  32  43  34 /  90  50  40  10  20
Lawrenceburg   50  50  33  43  34 /  90  70  40  10  20
Waverly        41  43  30  42  33 /  90  30  40  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bedford-Cannon-Clay-
Coffee-Cumberland-Davidson-De Kalb-Fentress-Giles-Grundy-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Overton-Pickett-Putnam-
Robertson-Rutherford-Smith-Sumner-Trousdale-Van Buren-Warren-
Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Feb 5, 10:54 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1054 AM CST Wed Feb 5 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-061700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1054 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

A Flood Watch is in effect for portions of Middle Tennessee
through Noon Thursday. Moderate to heavy rain will continue this
afternoon into tomorrow morning, with an additional 1 to 3 inches
of rain expected. Localized flooding of roads, low lying areas,
and rivers and streams is possible.

Strong to severe storms will be possible between 2 and 9 pm CST
for areas of Middle TN south of I-40. A few storms may contain
winds of 50-60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light rain may mix with light snow Thursday night into early
Friday morning. A dusting of snow is possible on elevated surfaces
in the Upper Cumberland and on the Cumberland Plateau, but no
accumulation is expected elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening
across southern and eastern Middle Tennessee due to the potential
for flooding and a few severe storms.

27

In the hours before

Special weather statement, Feb 5, 5:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
502 PM CST Wed Feb 5 2020

TNZ058-093-094-052345-
Lawrence TN-Wayne TN-Lewis TN-
502 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...WAYNE AND
WESTERN LAWRENCE COUNTIES UNTIL 545 PM CST...

At 501 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Olive Hill to near Walnut
Grove. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Hohenwald, Waynesboro, Loretto, Collinwood, Clifton,
St. Joseph, Gordonsburg, Westpoint, Iron City, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8798 3529 8798 3530 8802 3533 8802
      3535 8801 3536 8802 3539 8802 3539 8799
      3541 8797 3542 8801 3543 8801 3549 8777
      3549 8773 3548 8772 3550 8771 3558 8742
      3500 8735
TIME...MOT...LOC 2301Z 248DEG 51KT 3537 8798 3501 8801

13
Special weather statement, Feb 5, 5:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
538 PM CST Wed Feb 5 2020

TNZ093>095-060030-
Lawrence TN-Wayne TN-Giles TN-
538 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...LAWRENCE AND
GILES COUNTIES UNTIL 630 PM CST...

At 537 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Collinwood to 7 miles west of Tuscumbia.
Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Collinwood, Ardmore, St. Joseph,
Elkton, Minor Hill, Ethridge, Lynnville, Cypress Inn, Goodspring,
Leoma, Westpoint, Iron City and Prospect.

This includes Interstate 65 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8783 3516 8780 3534 8753 3542 8703
      3499 8684
TIME...MOT...LOC 2337Z 230DEG 44KT 3514 8775 3472 8783

13
Special weather statement, Feb 5, 5:41 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
541 PM CST Wed Feb 5 2020

TNZ059>062-075-060030-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
541 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...RUTHERFORD...
SOUTHEASTERN MAURY...EASTERN WILLIAMSON AND BEDFORD COUNTIES UNTIL
630 PM CST...

At 540 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to near Shelbyville. Movement
was north at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Shelbyville, Lewisburg, Smyrna, Brentwood, La
Vergne, Nolensville, Walterhill, Chapel Hill, Wartrace, Eagleville,
Bell Buckle, Lascassas, Christiana, Fosterville, Triune, Rover,
Belfast and Deason.

A Tornado Watch remains in effect until 1100 PM CST for
southern Middle Tennessee.

LAT...LON 3539 8693 3601 8678 3600 8670 3597 8662
      3599 8661 3593 8615 3592 8615 3536 8642
TIME...MOT...LOC 2340Z 201DEG 50KT 3544 8683 3542 8649

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:44 AM CSTFlood WatchOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 24 more32 hr
Feb 5, 3:36 AM CSTSpecial Weather StatementOHXLawrence54 min
Feb 5, 5:02 PM CSTSpecial Weather StatementOHXLawrence, Lewis, Wayne43 min
Feb 5, 5:21 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Maury, Perry, Wayne3 hr
Feb 5, 5:38 PM CSTSpecial Weather StatementOHXGiles, Lawrence52 min
Feb 5, 5:41 PM CSTSpecial Weather StatementOHXBedford, Marshall, Rutherford49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.